Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 6, 2023

July 6, 2023 · NWS PBZ · 4 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon and evening hours of July 6th, in an environment characterized by 800 to 1000 J/kg of downdraft CAPE. This, plus sufficient dry air aloft, allowed for the development of downburst winds that produced isolated instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours of July 6th, in an environment characterized by 800 to 1000 J/kg of downdraft CAPE. This, plus sufficient dry air aloft, allowed for the development of downburst winds that produced isolated instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 1:35 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
235 PM EDT Thu Jul 6 2023

.SYNOPSIS...
An active weather pattern drives shower and thunderstorm
activity each day through the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak upper-level disturbance currently over the eastern Great
Lakes is supporting shower and thunderstorm activity over
central and eastern Ohio this afternoon, with focus along the
leading edge of a plume of deep-layer moisture characterized by
PWATs around 1.8 inches. This system continues to push eastward
through tonight, bringing those showers and storms into the
local area this evening and along with it the potential for
brief, heavy downpours. Widespread severe weather is not
anticipated with these storms, but we could see gusty winds in
the stronger cells given DCAPE values of 800-1000 J/kg currently
overspreading the area per latest mesoanalysis.

Thunderstorm activity generally wanes after sunset as we lose
daytime heating, though we could see isolated to scattered
showers continue through overnight hours as the mentioned upper
disturbance passes overhead.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A weak front pushes through the local area from northwest to
southeast early Friday. Showers and storms along/ahead of the
front should depart most of the area by mid or late afternoon,
with the exception being the higher terrain to the east where
development could persist into evening hours with help from post-
frontal upslope flow. The deep moisture plume eventually gets
pushed east of the area and we dry out Friday night, but don't
stay that way for long as the next upper shortwave approaches
from the west by midday Saturday, bringing with it increasing
moisture and higher chances for showers and storms late
Saturday afternoon through Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Broad eastern CONUS trough will remain in place for the bulk of
the period. Several waves progressing through the trough will
lend to at least chance PoPs for precip each day, with dry
conditions best progged for Tuesday at this point. The models
remain inconsistent with the approach and passage of a boundary
late in the period, with some deterministic guidance bringing
the boundary in sooner than others.Throughtout the period,
temperatures will remain near climatological values.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Expect mainly VFR conditions through 00Z. The one exception
will be ZZV where a trough is slowly pushing east and will be an
area where showers and thunderstorms will develop with the days
heating. Thus, have put a TEMPO group at ZZV from 20Z-22Z for
thunder. This activity will quickly die after 00Z with most
sites experiencing IFR and below cigs overnight at all the
terminals. Winds will be light and variable through much of the
period. Improvement tomorrow at the terminals will be slow with
most sites returning to MVFR by 18Z.

.OUTLOOK...
Fog will be possible once again Thursday night, particularly for
regions that do receive rain. Cigs/vis will lift to VFR once
again Friday morning after the passage of the surface trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak
NEAR TERM...Cermak
SHORT TERM...Cermak
LONG TERM...34
AVIATION...Shallenberger
Hazardous weather outlook, Jul 6, 5:58 PM EST, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
658 PM EDT Thu Jul 6 2023

PAZ031-074>076-078-WVZ004-012-021-509>514-072300-
Greene-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Higher Elevations of Indiana-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
658 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
073-077-WVZ001>003-072300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Westmoreland-Indiana-Hancock-Brooke-Ohio-
658 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms capable of heavy rain and damaging wind gusts
will be possible through early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Jul 6, 3:59 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
459 PM EDT Thu Jul 6 2023

OHZ068-069-062130-
Monroe OH-Noble OH-
459 PM EDT Thu Jul 6 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MONROE AND
SOUTHEASTERN NOBLE COUNTIES THROUGH 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Caldwell, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Summerfield, Stafford, Graysville, and Harriettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 8135 3975 8124 3967 8117 3959 8133
      3959 8136 3960 8136 3960 8138 3967 8145
TIME...MOT...LOC 2059Z 223DEG 14KT 3966 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kramar
Special weather statement, Jul 6, 4:09 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 6 2023

OHZ059-068-069-062145-
Monroe OH-Noble OH-Belmont OH-
509 PM EDT Thu Jul 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND EASTERN NOBLE COUNTIES THROUGH 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Woodsfield, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jerusalem, Wilson, Somerton, and Miltonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 8124 3990 8128 3996 8112 3990 8109
      3981 8105
TIME...MOT...LOC 2109Z 244DEG 11KT 3986 8121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kramar
Special weather statement, Jul 6, 4:22 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
522 PM EDT Thu Jul 6 2023

OHZ069-062145-
Monroe OH-
522 PM EDT Thu Jul 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE COUNTY
THROUGH 545 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sistersville, or 12 miles north of St. Marys, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Antioch and Rinard Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 8104 3957 8105 3958 8123 3968 8112
      3965 8102 3955 8103 3954 8104
TIME...MOT...LOC 2122Z 237DEG 14KT 3958 8117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kramar
Special weather statement, Jul 6, 4:41 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
541 PM EDT Thu Jul 6 2023

OHZ049-050-059-PAZ029-WVZ002-003-062215-
Jefferson OH-Harrison OH-Belmont OH-Washington PA-Brooke WV-Ohio WV-
541 PM EDT Thu Jul 6 2023

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
HARRISON... SOUTHEASTERN JEFFERSON...NORTHEASTERN BELMONT...WESTERN
WASHINGTON... OHIO AND BROOKE COUNTIES THROUGH 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tiltonsville, or near Clearview, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Steubenville, Martins Ferry, Warwood, Wellsburg, West
Liberty, Clearview, Mingo Junction, Tiltonsville, Bridgeport,
Yorkville, Bethany, Smithfield, Dillonvale, Brookside, Beech Bottom,
Brilliant, Mount Pleasant, Windsor Heights, and Rayland.

This includes the following highways...

  Interstate 70 in Ohio between mile markers 222 and 225.
  Interstate 70 in West Virginia near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4005 8080 4018 8090 4035 8067 4026 8054
      4015 8048
TIME...MOT...LOC 2141Z 237DEG 13KT 4020 8069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kramar
Special weather statement, Jul 6, 5:14 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
614 PM EDT Thu Jul 6 2023

PAZ020-021-029-WVZ001-002-062245-
Beaver PA-Allegheny PA-Washington PA-Brooke WV-Hancock WV-
614 PM EDT Thu Jul 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVER...
NORTHWESTERN WASHINGTON...WEST CENTRAL ALLEGHENY...BROOKE AND HANCOCK
COUNTIES THROUGH 645 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weirton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, Burgettstown, Frankfort Springs, Hanover Township, Raccoon
Creek State Park, Langeloth, and Slovan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 8050 4041 8058 4051 8044 4048 8032
      4039 8027
TIME...MOT...LOC 2214Z 237DEG 13KT 4040 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kramar
Special weather statement, Jul 6, 5:43 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
643 PM EDT Thu Jul 6 2023

PAZ020-021-029-WVZ001-062315-
Beaver PA-Allegheny PA-Washington PA-Hancock WV-
643 PM EDT Thu Jul 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY AND HANCOCK COUNTIES THROUGH 715
PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Weirton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moon Township, Aliquippa, Robinson Township, Kennedy Township,
Ambridge, Coraopolis, Sewickley, Harmony Township, Imperial,
Leetsdale, Shippingport, Edgeworth, Burgettstown, Sewickley Heights,
Glen Osborne, South Heights, Hookstown, Frankfort Springs, Haysville,
and Enlow.

This includes the following highways...
  Interstate 79 in Pennsylvania near mile marker 63.
  Interstate 376 in Pennsylvania between mile markers 43 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 8038 4048 8056 4060 8047 4063 8024
      4047 8011
TIME...MOT...LOC 2243Z 222DEG 25KT 4047 8044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier

The radar

The Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 6, 6:01 PM EST
Where
Allegheny County, 2.1 mi NE of Renton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.520, -79.700

Trees were reported to be blown down near Drennen Road.

Thunderstorm Wind, Westmoreland

When
July 6, 6:01 PM EST
Where
Westmoreland County, 0.53 mi W of Camp Jo Ann
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.520, -79.690

A large tree was blown down along Greensburg Road.

Thunderstorm Wind, Allegheny

When
July 6, 6:01 PM EST
Where
Allegheny County, 1.26 mi ENE of Renton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.510, -79.710

A large tree was downed on Sardis Road.

Thunderstorm Wind, Butler

When
July 6, 7:00 PM EST
Where
Butler County, 1.05 mi W of Callery
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.730, -80.070

Power lines were down along the 7600 block of Franklin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121158, 1121159, 1121160, 1121161.